Skip to content Skip to navigation

Researchers warn docs of complication with overdose reversal

August 18, 2014
by Gary A. Enos, Editor
| Reprints

 

An article published online today in the Annals of Emergency Medicine is warning physicians that some emergency visits that might appear to be heroin overdoses could in fact not respond to the standard dose of the antidote naloxone.

Lead author John Stogner, PhD, of the Department of Criminal Justice and Criminology at the University of North Carolina, and colleagues stated their concern about the emergence of overdoses related to acetyl fentanyl, the analogue of the opiate fentanyl that many users ingest thinking that they are using heroin. The article states that since acetyl fentanyl is 5 to 15 times stronger than heroin, higher doses of naloxone are needed to reverse an overdose.

A news release about the article also points out a legal issue associated with acetyl fentanyl, stating, “A large quantity of acetyl fentanyl would potentially be immune to regulation as long as it was titled, labeled and stored as a product with industrial or non-human research purposes.” Stogner adds, “The significant potential for overdose of acetyl fentanyl necessitates more medical research and policy reform.”

Topics